Alert archive / Michigan / Tornado Warnings in 2025

Tornado Warning 8, NWS Grand Rapids, MI

May 15, 2025Allegan County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this tornado warning at May 15, 2025, 10:02 PM EDT for Allegan County, Ottawa County, Michigan. It was in force for 43 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2025, 10:02 PM EDT (02:02 UTC)
Expired
May 15, 2025, 10:45 PM EDT
In force
43 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Allegan County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 38 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 10:06 PM EDTTSTM WND DMG2 Wsw Beechwood, MITrees down throughout Waukazoo Woods. Multiple trees through homes on Post Avenue and OakWood Ave.
May 15, 10:12 PM EDTTSTM WND GST 582 S Holland, MIHolland ASOS.
May 15, 10:12 PM EDTTSTM WND GST 582 S Holland, MIHolland ASOS.
May 15, 10:12 PM EDTTSTM WND GST 582 S Holland, MIHolland ASOS.
May 15, 10:19 PM EDTTSTM WND DMG3 Nnw Beechwood, MITrees down on Butternut Dr north and south of Quincy St near Holland.
May 15, 10:19 PM EDTTSTM WND DMG3 Nnw Beechwood, MITrees down on Butternut Dr north and south of Quincy St near Holland.
May 15, 10:19 PM EDTTSTM WND DMG3 Nnw Beechwood, MITrees down on Butternut Dr north and south of Quincy St near Holland.
May 15, 10:23 PM EDTTSTM WND DMG1 N Drenthe, MICorrects time for previous tstm wnd dmg report from 1 N Drenthe. Barn destroyed.
May 15, 10:24 PM EDTTORNADO1 Nw Drenthe, MIA brief EF-0 tornado with top winds of 75 mph touched down in Zeeland Township and lifted off in Jamestown Township. Multiple farm buildings and trees were damaged along this brief tornado path.
May 15, 10:28 PM EDTTORNADO3 Sse Burnips, MIThe tornado developed near Sandy Pines campground and became more intense near the intersection of 138th Avenue and 24th Street. Primary damage consisted of numerous trees uprooted and snapped. Some of the more significant damage and most intense winds occurre

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 8:22 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2025-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2025-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1413 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

026 
WFUS53 KGRR 160202
TORGRR
MIC005-139-160245-
/O.NEW.KGRR.TO.W.0008.250516T0202Z-250516T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Rapids MI
1002 PM EDT Thu May 15 2025

The National Weather Service in Grand Rapids has issued a

* Tornado Warning for...
  Northwestern Allegan County in southwestern Michigan...
  Southern Ottawa County in southwestern Michigan...

* Until 1045 PM EDT.

* At 1002 PM EDT, a severe thunderstorm capable of producing a 
  tornado was located near Holland State Park, or 7 miles west of 
  downtown Holland, moving east at 40 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Holland, Beechwood, and Holland SP around 1005 PM EDT.
  Zeeland around 1010 PM EDT.

Other locations in the path of this tornadic thunderstorm include
Hudsonville, Jenison, Walker and Grandville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 4297 8578 4267 8578 4266 8621 4270 8620
      4290 8622
TIME...MOT...LOC 0201Z 252DEG 34KT 4278 8624 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

CAS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at May 15, 7:32 PM EDT, 2 hours 30 minutes earlier. Its key messages:

  • Severe Thunderstorms this Evening
  • Another Round of Strong to Severe Storms Friday Evening
  • Windy Saturday, Cooler into Next Week
Area forecast discussion, May 15, 7:32 PM EDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
732 PM EDT Thu May 15 2025

.KEY MESSAGES...

- Severe Thunderstorms this Evening

- Another Round of Strong to Severe Storms Friday Evening

- Windy Saturday, Cooler into Next Week

&&

.DISCUSSION...
Issued at 331 PM EDT Thu May 15 2025

- Severe Thunderstorms this Evening

Tonight between 8pm and 2am a round of thunderstorms is expected
to move through the area bringing with it the potential for
damaging winds, large hail, and tornadoes.

The main source of lift for these storms will be with the occluded
front with upper level divergence aloft along with some
convergence in the wind fields at 850-700mb. Instability has been
gradually building through the day with Mixed Layer CAPE values
currently in the 1500 to 2000 J/kg range across much of the area.
Thunderstorms are beginning to develop along the front in
Minnesota and are expected to expand south along the front as it
moves east this afternoon and into this evening. 0-1km storm
relative helicity values peak ahead of the front in the 100 to 150
m2/s2 range and around 200 m2/s2 from 0-3km. Paired with 30 to 40
knots of effective shear and Most Unstable CAPE values around 2000
J/kg this will be a prime environment for rotating updrafts, hence
the increased hail and tornado risk.

There is some variability in the storm mode as it heads into
western Michigan. Individual storms are expected to develop in
Wisconsin and may become clustered or form a line as they move
across the lake into western Michigan. If storms take a more
linear formation, then winds and quick spin up tornadoes would
become the main concern. Any isolated or clustered supercells
would be more likely to produce all hazards, especially hail.

With the risk for severe storms late this evening, make sure you
have a way to receive warnings and a plan in place to take shelter
when warnings are issued.

- Another Round of Strong Friday Evening

Most of Friday will be dry with instability building through the
day. Steep lapse rates and ample dry air causing an inverted V in
soundings will set the stage for an environment favorable for
downbursts. Lift provided by the positive vorticity advection
swinging around the 500mb low will move in around 8pm Friday
causing showers and thunderstorms to develop. Similar to Thursday
evening storms taper off shortly after midnight.

- Windy Saturday, Cooler into Next Week

The same low mentioned in the previous section will gradually
track across the northern Great Lakes Saturday. Lingering showers
associated with the low should clear early Saturday afternoon, but
as the rain and lower clouds clear, gusty westerly winds will
develop. Some gusts to 40 mph are possible during the afternoon.
Calmer conditions move in for the remainder of the weekend with
highs in the 60s and lows in the 40s and 50s.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 732 PM EDT Thu May 15 2025

The forecast remains on track for storms currently over Wisconsin
and Illinois to move into the area between 0-5Z this evening from
west to east. Storms will be capable of damaging winds, large
hail, and even tornadoes. Heavy rain with the storms could also
reduce visibilities down to 1 to 2 SM and ceilings to fall to MVFR
values. Southwest winds could be gusty as storms exit with gusts
around 35 knots. Low level wind shear will also be present as the
front and storms move through with a break in the winds and low
level wind shear late tonight into Friday morning.

Breezy southwest winds develop once more for Friday with gusts
around 25 knots. Another round of rain and thunderstorms looks to
move in Friday evening.

&&

.MARINE...
Issued at 331 PM EDT Thu May 15 2025

A round of thunderstorms is expected between 8 and 10pm with the
potential for large hail, damaging winds, and waterspouts. Rough
water is expected with this round of storms with southwest winds
moving in behind the line. A second round of storms moves in
Friday night with the potential for storms to be strong with gusty
winds being the primary concern. The low pressure system
responsible for these rounds of storms will move through the
northern Great Lakes Saturday bringing with it a tight pressure
gradient and gusty Westerly winds. A Small Craft Advisory is in
effect for Friday through Saturday evening due to winds and high
waves.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory from 11 AM Friday to 2 AM EDT Sunday for
     LMZ844>849.

&&

DISCUSSION...RAH
AVIATION...RAH
MARINE...RAH
Hazardous weather outlook, May 15, 3:39 PM EDT, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
339 PM EDT Thu May 15 2025

MIZ037>040-043>046-050>052-056>059-064>067-071>074-161945-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
339 PM EDT Thu May 15 2025

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

A line of severe thunderstorms will move through this evening with
large hail, damaging downburst winds and tornadoes possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms Friday evening could bring some hail and gusty
winds.

Frost and freezing temperatures are possible Sunday night mainly
along and north of US-10.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening.

LMZ844>849-161945-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
339 PM EDT Thu May 15 2025

This hazardous weather outlook is for the nearshore waters from
St Joseph to Manistee.

.DAY ONE...This Afternoon and Tonight

A line of thunderstorms could bring hail, winds gusting over 40
knots, and waterspouts this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms Friday evening could bring some hail and gusty
winds.

Winds and waves will be hazardous to small craft on Friday and
Saturday.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:21 PM EDTSpecial Marine WarningGRR2 hr
May 15, 9:16 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRMason, Muskegon, Oceana, Ottawa89 min
May 15, 9:33 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRAllegan, Van Buren87 min
May 15, 9:33 PM EDTTornado WarningGRRMuskegon, Newaygo, Ottawa42 min
May 15, 9:52 PM EDTSevere Thunderstorm Warning Destructive damage threatGRRKent, Newaygo83 min
May 15, 10:04 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRLake46 min
May 15, 10:12 PM EDTTornado WarningGRRKent, Montcalm, Newaygo33 min
May 15, 10:20 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRMecosta61 min
May 15, 10:24 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRMontcalm81 min
May 15, 10:33 PM EDTSevere Thunderstorm WarningGRRBarry, Ionia, Kalamazoo71 min
May 15, 10:33 PM EDTTornado WarningGRRAllegan, Barry, Kent42 min
May 15, 10:43 PM EDTTornado WarningGRRAllegan, Barry47 min
May 15, 10:54 PM EDTSevere Thunderstorm WarningGRROsceola38 min
May 15, 10:58 PM EDTTornado WarningGRRBarry, Eaton, Ionia47 min
May 15, 11:01 PM EDTSevere Thunderstorm WarningGRRCalhoun59 min
May 15, 11:02 PM EDTTornado WarningGRRCalhoun, Kalamazoo43 min
May 15, 11:07 PM EDTSevere Thunderstorm WarningGRREaton53 min
May 15, 11:18 PM EDTTornado WarningGRREaton27 min
May 15, 11:22 PM EDTSevere Thunderstorm WarningGRRClare, Isabella38 min
May 15, 11:24 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRClinton42 min
May 15, 11:26 PM EDTSevere Thunderstorm WarningGRRGratiot42 min
May 15, 11:32 PM EDTTornado WarningGRRClinton, Gratiot32 min
May 15, 11:33 PM EDTSevere Thunderstorm WarningGRRJackson67 min
May 15, 11:34 PM EDTTornado WarningGRRIngham41 min
May 16, 7:33 PM EDTSpecial Weather StatementGRRLake, Mason, Newaygo, Osceola42 min
May 16, 7:35 PM EDTSpecial Marine WarningGRR40 min
May 16, 7:42 PM EDTSpecial Marine WarningGRR2 hr
May 16, 7:44 PM EDTSevere Thunderstorm WarningGRRLake, Mecosta, Newaygo, Osceola91 min
May 16, 7:53 PM EDTSevere Thunderstorm WarningGRRLake, Mason37 min

Nearby

Tornado Warnings in Michigan, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.